Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Tallahassee, FL

August 7, 2003Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 7, 2003, 10:29 AM EDT for Leon County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 10:29 AM EDT (14:29 UTC)
Expired
Aug 7, 2003, 11:00 AM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 10 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 071429
SVRTLH
FLC073-071500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 AM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEON COUNTY IN FLORIDA

* UNTIL 1100 AM EDT

* AT 1029 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES SOUTHWEST OF
  MCCAIN...OR ABOUT 16 MILES WEST OF TALLAHASSEE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORFLEET...MCCAIN BY 1045 AM EDT...
  TALLAHASSEE REGIONAL AIRPORT BY 1055 AM EDT...
  HENRIETTA...LAKESIDE BY 1100 AM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3043 8454 3033 8454 3030 8426 3046 8427

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:10 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 7, 10:10 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EDT THU AUG 7 2003

STRONG CONVECTION MOVING IN ORGANIZED FASHION ACROSS SW GEORGIA AND
FLORIDA BIG BEND. NO REPORTS OF WIND DAMAGE THIS MORNING. WITH
PROGRESS OF THIS SYSTEM WE WILL UPDATE ZONES TO LOWER RAIN CHANCES
IN SE ALABAMA AND WESTER PANHANDLE THIS AFTERNOON.

OTHERWISE LITTLE CHANGE TO PREVIOUS FORECAST.

GOREE

PREVIOUS DISCUSSION FOLLOWS

.OVERVIEW...THE BIG UPPER LOW IS PINWHEELING ACROSS SRN QUEBEC EARLY
THIS MORNING. SEVERAL VORT LOBES ARE MOVING SSEWD DOWN THE BACK SIDE
OF THE TROUGH. MCS ACTIVITY IS W OF THE AREA THIS MORNING OVER MS
AND SW AL. WATER VAPOR IMAGERY INDICATES ADVERTISED MID/UPPER LEVEL
DRY AIR IS MAKING HEADWAY TO THE SE AND IS NOW OVERSPREADING OUR
CWFA. THE NEAREST NOTICEABLY DRIER BOUNDARY LAYER AIR IS WELL N OVER
THE TN, OH, AND MID MS VALLEYS, N OF A SURFACE TROUGH.

.SHORT TERM...TODAY THROUGH SAT. THERE HAS BEEN LITTLE CHANGE IN THE
MODELS OVER THE LAST 24 HOURS AND THE FORECAST WILL THEREFORE NOT BE
CHANGED ALL THAT MUCH. THE HIGH AMPLITUDE UPPER LEVEL TROUGH WILL
HANG TOUGH THROUGH THE WEEKEND, ALTHOUGH ITS MEAN AXIS WILL
RETROGRADE VERY SLIGHTLY TO THE W. THIS WILL ALLOW PORTIONS OF THE
FORECAST AREA TO COME UNDER INCREASINGLY FAVORABLE UPPER JET
DYNAMICS. WHEN COMBINED WITH THE AFOREMENTIONED MID LEVEL DRY AIR,
CHANCES FOR DAMAGING WIND GUSTS WILL INCREASE. THIS HAS BEEN, AND
WILL AGAIN BE, MENTIONED IN THE HWO AND WAS RECENTLY OUTLOOKED BY
SPC. DESPITE THIS SEVERE POTENTIAL, OVERALL COVERAGE OF STORMS WILL
DECREASE OVER THE WEEKEND, AS THE DRY AIR WORKS EVER LOWER INTO THE
ATMOSPHERE. FOR ONE MORE DAY, WE SHOULD SEE FAIRLY UNIFORM HIGH
POPS. BEGINNING FRI, A NW TO SE POP GRADIENT WILL BE MAINTAINED.
EXISTING POPS WILL NOT BE CHANGED MORE THAN 10 PERCENT IN EITHER
DIRECTION THROUGH SAT.

.MARINE...GENERAL W-SW FLOW WILL CONTINUE OVER THE WATERS INTO EARLY
NEXT WEEK. COULD SEE SUSTAINED WINDS APPROACH 15 KT TODAY, BUT WE
ARE NOT ANTICIPATING THE NEED FOR ANY HEADLINES.

.FIRE WX...NO LOW RH CONCERNS. EVEN THOUGH MEAN RH WILL DECREASE
OVER THE WEEKEND, SURFACE RH WILL REMAIN WELL ABOVE CRITICAL LEVELS.

.EXTENDED...SUN THROUGH WED. NO CHANGES PLANNED.

.PRELIMINARY POINT TEMPS/POPS...

TLH 88 73 90 71 / 70 40 50 30
PFN 86 76 89 75 / 70 30 40 20
DHN 86 71 90 71 / 60 30 30 20
ABY 88 71 90 70 / 60 30 30 20
VLD 89 72 90 71 / 70 40 50 30
CTY 87 74 87 72 / 70 40 60 30

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

18-WOOL
Hazardous weather outlook, Aug 7, 6:00 AM EDT, 4 hours 29 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT THU AUG 7 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE (TODAY AND TONIGHT)...
THE JET STREAM WILL DIP UNUSUALLY FAR INTO THE DEEP SOUTH OVER THE
NEXT COUPLE OF DAYS. IN ADDITION...SOME DRIER AIR WILL MOVE IN AT
UPPER LEVELS OF THE ATMOSPHERE...WHILE LOWER LEVELS REMAIN QUITE
MOIST AND UNSTABLE AHEAD OF AN APPROACHING SURFACE FRONT. FOR THESE
REASONS...THE STORM PREDICTION CENTER IS CALLING FOR A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHERN ALABAMA...CENTRAL AND
SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS FROM LATE AFTERNOON THROUGH
EVENING. IN ADDITION...THE GROUND IS QUITE SATURATED AND LOCALLY
HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
ON FRIDAY AND SATURDAY...THE MAIN SEVERE WEATHER THREAT WILL BE
NORTHEAST OF THE AREA. HOWEVER...AN ISOLATED SEVERE STORM WILL STILL
BE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND. ONCE AGAIN...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINS
WILL BE THE PRIMARY THREATS. FOR THE REMAINDER OF THE PERIOD...A
GRADUAL RETURN TO NORMAL CONDITIONS IS EXPECTED WITH SEAS BREEZE
INDUCED THUNDERSTORMS DEVELOPING EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE SOUTH AND
SOUTHWEST FACING FLORIDA PANHANDLE BEACHES. ONLY EXPERIENCED
SWIMMERS SHOULD CONSIDER ENTERING THE WATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.